Thunderstorm Wind, Phillips
- When
- March 23, 7:15 PM CST
- Where
- Phillips County, 1 mi W of Logan
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -99.589
The first severe thunderstorms of the season occurred over Phillips and Smith counties on this Friday evening. A large area of showers evolved over southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The first severe thunderstorms of the season occurred over Phillips and Smith counties on this Friday evening. A large area of showers evolved over southwest Nebraska. Around 6 PM CST, a thunderstorm formed at the southern edge of these showers along the Nebraska-Kansas state line, south of McCook. Over the next two hours, a small cyclonic-shaped arc of thunderstorms formed straddling the state line. The southernmost part of this arc moved east across Phillips and Smith counties between 7 and 9 PM CST. Severe hail occurred along most of the storms path from Logan to just south of Phillipsburg to Smith Center and Lebanon. Most of the hail reported was around 1 inch in diameter, but hail the size of ping pong balls was reported in Smith Center and golf ball size hail was reported near Glade. This storm produced lots of hail. One observer reported the ground was nearly covered in Smith Center. Severe winds also occurred over parts of Phillips county where winds were measured as high as 66 mph in Logan.
Cyclogenesis was occurring over eastern Colorado during the morning hours. As the low moved into western Kansas in the afternoon, a front that had been stationary from northwest to southeast across Kansas began moving north. By the time the storms formed, the front had moved to the Nebraska-Kansas border. These storms developed at the apex of the warm sector, near surface low, where temperatures were in the upper 70s and dewpoints were near 50. The cyclonic arc shape was to due the storms forming within a ribbon of mid-level frontogenesis. An elevated mixed layer had overspread the area, but the meager surface dewpoints resulted in weak instability with surface-based CAPE near 1000 J/kg. Deep layer shear was around 60 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 23, 5:35 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 635 PM CDT Fri Mar 23 2018 .SHORT TERM...(This evening through Saturday) Issued at 223 PM CDT Fri Mar 23 2018 A weak frontal boundary near the NE/KS state line this afternoon will become the focus for thunderstorm formation this evening. Expect convection starting to initiate across the high plains the past hour to spread east through the late afternoon and evening hours. With some modest elevated instability and decent 0-6 KM shear values present...could see a few of these storms reach severe criteria...with large hail being the primary focus. Not surprisingly...most of the short term guidance is hinting at some thunderstorm development near and on the cool side of this boundary this evening. As a result...expect to see some strong to marginally severe storms ride this boundary similar to HRRR/RAP/NAM...and blended this guidance to come up with shower and thunderstorm coverage for this evening. With the fairly progressive nature of these showers and thunderstorms tonight...expect precipitation to come to an end before daybreak Saturday...with cooler air filtering in across the local area tomorrow. While there could be some clearing across the southwestern half of the area tomorrow...clouds will likely linger east of highway 281...with a cloudy and cool afternoon anticipated as clouds wrap around the departing surface low. .LONG TERM...(Saturday night through Friday) Issued at 223 PM CDT Fri Mar 23 2018 A fairly active and seasonably cool start to the extended periods is anticipated as troughiness across the west...followed by a progressive northwestelry flow...will impact the local weather through the end of next week. While overall...not a lot of precipitation is anticipated with a weak disturbance Saturday night...overnight low temperatures came down a couple of degrees and these cooler lows justified the continued mention of some light mixed precipitation across the region. Evenso...qpf values will not amount to much...so do not think this will be a large concern for the time being. Thereafter...additional chances for precipitation are anticipated periodically through the end of the week...as multiple weak disturbances make their way across the local area. While no particular day appears too threatening...could see a few isolated thunderstorms in spots anywhere from late Sunday night through Tuesday morning...although at this point they do not appear that they will approach severe limits. Thereafter...the temperatures will fluctuate around seasonal norms through the end of next week...with some additional small chances of precip. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 635 PM CDT Fri Mar 23 2018 The main aviation forecast concern is in the first 6 hours with the chance of thunderstorms, then a continued chance for IFR ceilings to persist into the morning hours. Showers and thunderstorms have developed and will impact both the KEAR/KGRI terminals in the first 3 to 6 hours, with the best chance in the first 3 hours. Have VCTS at this juncture, but will likely amend for prevailing Thunderstorms. After the thunderstorms exit, low clouds are expected with MVFR to IFR ceilings persisting into the morning hours. Winds will become northerly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Billings Wright
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 240 PM CDT Fri Mar 23 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop during the late afternoon through evening hours. There is a slight risk that some of these storms could produce hail to the size of quarters and wind gusts to 60 mph...especially near the Nebraska and Kansas state lines. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix of freezing rain...sleet...and snow could occur across portions of south central Nebraska late Saturday night into Sunday morning. Precipitation amounts will be very light. In addition...a few non-severe thunderstorms are possible across portions of the outlook area late Sunday night through Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters...please relay any reports of hail or strong thunderstorm wind gusts to the National Weather Service late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 5 NW HUNTLEY 40.26N 99.36W
03/23/2018 U0.75 INCH HARLAN NE STORM CHASER
45 MPH WINDS.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL WILSONVILLE 40.11N 100.10W
03/23/2018 E0.50 INCH FURNAS NE CO-OP OBSERVER
COVERING THE GROUND.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL EDISON 40.28N 99.78W
03/23/2018 E1.00 INCH FURNAS NE TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL, A FEW UP TO THE
SIZE OF QUARTERS.
&&
THIESSpecial Weather Statement
National Weather Service Hastings NE
803 PM CDT FRI MAR 23 2018
NEZ073-082-083-240130-
Phelps NE-Harlan NE-Furnas NE-
803 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...NORTHEASTERN
FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to near Edison. Movement was east
at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holdrege, Oxford, Loomis, Funk, Edison, Atlanta, Huntley and Ragan.
LAT...LON 4035 9971 4035 9964 4044 9964 4051 9958
4054 9918 4019 9918 4018 9985
TIME...MOT...LOC 0103Z 269DEG 42KT 4046 9955 4023 9973
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
804 PM CDT FRI MAR 23 2018
NEZ074-084-240130-
Franklin NE-Kearney NE-
804 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND
SOUTHEASTERN KEARNEY COUNTIES UNTIL 830 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hildreth, or 19 miles southeast of Holdrege, moving northeast at 35
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hildreth, Upland, Heartwell and Norman.
LAT...LON 4061 9873 4060 9872 4031 9873 4019 9906
4034 9918
TIME...MOT...LOC 0104Z 239DEG 32KT 4031 9904
Billings WrightPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 3 SSE BEAVER CITY 40.10N 99.80W
03/23/2018 E0.88 INCH FURNAS NE TRAINED SPOTTER
&&
THIESThe Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail ranging in size from pennies to golf balls was reported along this path.
Wind gusts were estimated to be near 60 MPH.
Hail ranging in size from quarters to ping pong balls was reported along this path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737602, 737608, 737603, 737605, 737611, 737613.